Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 22, NWS Pittsburgh, PA

April 19, 2002Mercer County, Venango County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 19, 2002, 2:48 PM EDT for Mercer County, Venango County, Pennsylvania. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 19, 2002, 2:48 PM EDT (18:48 UTC)
Expired
Apr 19, 2002, 3:45 PM EDT
In force
57 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

Counties Mercer County, PA, Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 93 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 3:05 PM EDTHail 0.75Franklin, PA
Apr 19, 3:20 PM EDTHail 0.75Carlton, PA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
786 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1400 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 191848
SVRPBZ
PAC085-121-191945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
247 PM EDT FRI APR 19 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MERCER COUNTY IN PENNSYLVANIA
  VENANGO COUNTY IN PENNSYLVANIA

* UNTIL 345 PM EDT

* AT 247 PM EDT...A WEATHER SPOTTER REPORTED DIME-SIZED HAIL IN 
FRANKLIN.  THIS SEVERE THUNDERSTORM IS MOVING TO THE EAST AT 25 MPH. 

* THE STORM WILL BE NEAR SENECA AT 3:05 PM EDT. 

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 10:03 AM EDT, 4 hours 45 minutes earlier.

Area forecast discussion, Apr 19, 10:03 AM EDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PITTSBURGH PA
1003 AM EDT FRI APR 19 2002

A QUICK UPDATE TO SIMPLIFY WORDING AND ADD THIS AFTERNOON.

THE ACTIVITY THAT DEVELOPED THIS MORNING SEEMS TO BE FALLING APART WITH
JUST A FEW ISOLATED STORMS OVER THE CWA. I EXPECT MORE STORM
DEVELOPMENT THIS AFTERNOON WITH ADDITIONAL HEATING AND THE FRONT
GETTING CLOSER. THEREFORE...I KEPT LIKELY POPS. DYNAMICS MAY BE
MARGINAL FOR ANY SEVERE AS CURRENT STORMS LEFT RESIDUAL CLOUDINESS...
HOWEVER I KEPT THE MENTION IN THE ZONES.

FCSTID = 66
PIT   82  47  55  40 /  70  30  10  10
HLG   82  48  55  40 /  70  30  10  10
MGW   83  52  58  42 /  70  40  40  20
ZZV   82  49  58  42 /  70  40  40  20
PHD   81  48  55  40 /  70  30  10  10
FKL   79  45  54  35 /  70  30  10  10
DUJ   78  44  54  35 /  70  30  10  10
LBE   81  47  54  38 /  70  30  10  10
BTP   79  46  54  35 /  70  30  10  10
IDI   81  47  54  38 /  70  30  10  10
ODM   80  49  58  39 /  70  40  60  20

.PBZ...
MD...NONE.
OH...FLOOD WARNING UNTIL 500 PM EDT FRIDAY FOR OHZ048.
PA...NONE.
WV...NONE.

CAT

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 4:58 PM EDTSevere Thunderstorm WarningPBZIndiana62 min
Apr 19, 7:56 PM EDTSevere Thunderstorm WarningPBZAllegheny64 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.